South Dakota, 2015

Cold in South Dakota, February 2, 2015

February 2, 2015 · NWS ABR · 1 event in 1 county or zone

An 88-year old woman in Columbia died from exposure as she had fallen and could not get back up. Low temperatures were in the single digits below zero with wind chills as low as 20 to 25 below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An 88-year old woman in Columbia died from exposure as she had fallen and could not get back up. Low temperatures were in the single digits below zero with wind chills as low as 20 to 25 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 2, 5:24 AM CST, 36 minutes earlier.

Area forecast discussion, Feb 2, 5:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CST MON FEB 2 2015

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
HIGH PRESSURE CONTINUES TO SLIDE EAST WHILE RETURN FLOW HAS SET UP
ACROSS THE WESTERN CWA. AS SUCH...TEMPERATURES ACROSS THE WESTERN
CWA HAVE REMAINED PRETTY STEADY OR SLOWLY RISING...WHERE AS
TEMPERATURES ACROSS THE EAST WILL LIKELY DROP A FEW MORE DEGREES
THIS MORNING.

A WEAK SHORTWAVE WILL MOVE ACROSS THE REGION THIS AFTERNOON. VERY
LIMITED MOISTURE AND LIFT...SO REMOVED MEASURABLE POPS AND
REPLACED THEM WITH FLURRIES. GIVEN THE REINFORCING COLD AIR
PUSHING IN BEHIND THE SHORTWAVE...FRESH SNOW COVER AND LIGHT
WINDS...AGAIN TRENDED TOWARD THE COOLER GUIDANCE FOR LOWS TUESDAY
MORNING.

ANOTHER BAND OF LIGHT SNOW IS POSSIBLE ALONG A BAROCLINIC ZONE
EXTENDING FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA TUESDAY. MODELS
HAVE TRENDED A LITTLE NORTH WITH THIS FEATURE...BUT DO SHOW WEAK
TO MODERATE FRONTOGENESIS DEVELOPING. GENERALLY SPEAKING IT LOOKS
LIKE AROUND AN INCH OF SNOW IS POSSIBLE ALONG THIS BAND.

THE TRAIN OF UPPER LEVEL WAVES CONTINUES INTO WEDNESDAY AS
WELL...ALTHOUGH MODELS ARE STILL WORKING OUT THE DETAILS WEDNESDAY
/THE GFS IS THE FASTEST AND FURTHEST SOUTH...THE ECMWF THE SLOWEST
AND FURTHEST NORTH...AND THE GEM/NAM FALL SOMEWHERE IN BETWEEN/.
LIKEWISE...THERMAL FIELDS DIFFER BETWEEN MODELS. STUCK CLOSE TO
CONSALL GUIDANCE FOR THIS PERIOD.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
UPPER LEVEL NORTHWEST FLOW WILL BE DOMINANT THROUGH MUCH OF THE
EXTENDED PERIOD...WITH RIDGING REACHING THE AREA SUNDAY NIGHT.
NOT MUCH IN THE WAY OF SIGNIFICANT UPPER ENERGY UNTIL SATURDAY
WHEN A DECENT WAVE TRACKS OVER THE NORTHERN PLAINS.

SURFACE HIGH PRESSURE WILL EXIT TO THE EAST WEDNESDAY NIGHT. A
LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTH DAKOTA LATE THURSDAY
NIGHT AND FRIDAY...DRAGGING A FRONTAL BOUNDARY ACROSS THE CWA.
WITH NO UPPER SUPPORT...EXPECT THE FRONT TO MOVE THROUGH DRY.
ANOTHER LOW APPROACHES AND LOOKS TO TRACK ACROSS THE DAKOTAS ON
SATURDAY...BRINGING SOME LIGHT SNOW TO MAINLY THE NORTHERN AND
EASTERN CWA. DRY CONDITIONS RETURN ON SUNDAY.

TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD...WITH FRIDAY
BEING THE WARMEST DAY AS WAA DEVELOPS AHEAD OF THE AFOREMENTIONED
FRONTAL BOUNDARY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND THROUGH MUCH
OF THE OVERNIGHT HOURS. THERE IS A CHANCE FOR MVFR CIGS AND SOME
LIGHT SNOW TO REACH THE FAR NORTHWESTERN CWA AFTER 10Z
TUESDAY...INCLUDING AT KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 2, 3:23 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CST MON FEB 2 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
323 AM CST MON FEB 2 2015 /223 AM MST MON FEB 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BAND OF SNOW IS EXPECTED TO DEVELOP FROM NORTH CENTRAL SOUTH
DAKOTA THROUGH EAST CENTRAL SOUTH DAKOTA TUESDAY MORNING. AROUND
ONE INCH OF SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Brown

When
February 2, 6:00 AM CST
Where
Brown forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Brown2015-02-0288FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562180.